Econometrica: Jan 2018, Volume 86, Issue 1

Identifying Preferences in Networks with Bounded Degree

DOI: 10.3982/ECTA13564
p. 263-288

Áureo de Paula, Seth Richards‐Shubik, Elie Tamer

This paper provides a framework for identifying preferences in a large network where links are pairwise stable. Network formation models present difficulties for identification, especially when links can be interdependent, for example, when indirect connections matter. We show how one can use the observed proportions of various local network structures to learn about the underlying preference parameters. The key assumption for our approach restricts individuals to have bounded degree in equilibrium, implying a finite number of payoff‐relevant local structures. Our main result provides necessary conditions for parameters to belong to the identified set. We then develop a quadratic programming algorithm that can be used to construct this set. With further restrictions on preferences, we show that our conditions are also sufficient for pairwise stability and therefore characterize the identified set precisely. Overall, the use of both the economic model along with pairwise stability allows us to obtain effective dimension reduction.

Log In To View Full Content

Supplemental Material

Supplement to "Identifying Preferences in Networks with Bounded Degree"

This zip file contains the replication files for the manuscript.

Read More View ZIP


Supplement to "Identifying Preferences in Networks with Bounded Degree"

This supplement contains the online appendix to the article.

Read More View PDF


Back